Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Lubbock, TX

May 12, 2001Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 12, 2001, 1:19 AM CDT for Hockley County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2001, 1:19 AM CDT (06:19 UTC)
Expired
May 12, 2001, 2:00 AM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 120620
SVRLBB

TXC219-120700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
119 AM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 200 AM CDT

* AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER CENTRAL HOCKLEY COUNTY...ABOUT 3 
  MILES NORTH OF LEVELLAND...MOVING WEST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  AREAS ALONG HIGHWAY 385 NORTH OF LEVELLAND...
  RURAL AREAS OF WESTERN HOCKLEY COUNTY...
  LEVELLAND...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3360 10230 3368 10228 3375 10249 3359 10252

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:45 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 11, 9:45 PM CDT, 3 hours 34 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
945 PM CDT FRI MAY 11 2001

.UPDATE...
SEVERE WEATHER HAS DIMINISHED WITH SUNSET. HOWEVER ANOTHER BATCH OF
SHOWERS AND THUNDERSTORMS IS MOVING IN FROM SWRN OKLA AND WILL
CONTINUE TO SPREAD ACROSS THE FA. PREVIOUS FCST HAD EVENING WORDING
FOR POPS. HAD TO EXTEND THAT WITH THIS ADDITIONAL ENCROACHMENT.
STRATUS POTENTIAL STILL LOOKS GOOD WITH DEEP ELY/UPSLOPE FLOW. NO
OTHER CHANGES ATTM.

.LUB...NONE.

BARRITT

In the hours before

Local storm report, May 11, 8:55 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
855 PM CDT FRI MAY 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    7 W ANTON                 TX   1.25 INCH HAIL
05/11/01   HOCKLEY

0603 PM    1 S ANTON                 TX   1.00 INCH HAIL
05/11/01   HOCKLEY

0620 PM    6 NE LEVELLAND            TX   1.00 INCH HAIL
05/11/01   HOCKLEY

0633 PM    2 N PLAINVIEW             TX   .75 INCH HAIL
05/11/01   HALE

0645 PM    PLAINVIEW                 TX   .75 INCH HAIL
05/11/01   HALE

0703 PM    6 S WHITEFACE             TX   1.00 INCH HAIL
05/11/01   COCHRAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:04 PM CDTSevere Thunderstorm WarningLUBCochran41 min
May 11, 7:18 PM CDTSevere Thunderstorm WarningLUBHale27 min
May 11, 7:25 PM CDTSevere Thunderstorm WarningLUBLamb50 min
May 11, 8:21 PM CDTSevere Thunderstorm WarningLUBBailey39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.